Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 18, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Dec 29, 2004, 1:28 AM PST for Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2004, 1:28 AM PST (09:28 UTC)
- Expired
- Dec 29, 2004, 4:30 AM PST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
The radar
The San Diego radar (KNKX), 130 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 290928 FFWPSR CAC065-071-291230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 128 AM PST WED DEC 29 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA AND ALL OF JOSHUA TREE NATIONAL PARK... * UNTIL 430 AM PST. * AT 223 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN CONTINUING OVER THE WARNING AREA WHICH HAS ALREADY EXPERIENCED HEAVY RAINFALL. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...ALL OF JOSHUA TREE NATIONAL PARK...ESPECIALLY THE WESTERN HALF OF THE PARK...ALONG WITH EAGLE MTN...CHIRIACO SUMMIT...BOX CANYON ROAD... AND THE PINTO MOUNTAINS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3348 11649 3340 11565 3420 11525 3433 11658 $$ AJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 8:15 PM PST, 5 hours 13 minutes earlier.
Area forecast discussion, Dec 28, 8:15 PM PST, 5 hours 13 minutes before
AZZ020>028-CAZ030>033-291045-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
915 PM MST TUE DEC 28 2004
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWEST UNITED
STATES TONIGHT AND WEDNESDAY. RAIN SHOWERS AND A FEW THUNDERSTORMS
WILL CONTINUE TO DEVELOP OVER SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA THIS AFTERNOON...AND OVERSPREAD SOUTH-CENTRAL ARIZONA
TONIGHT AND WEDNESDAY. LOCALLY HEAVY RAIN IS POSSIBLE...ESPECIALLY
OVER EASTERN RIVERSIDE...LA PAZ...MARICOPA...AND SOUTHERN GILA
COUNTIES. THE LOW WILL MOVE EAST OF ARIZONA THURSDAY. HOWEVER...A
COUPLE OF WEATHER DISTURBANCES WILL BRING A SLIGHT CHANCE FOR RAIN
LATER THIS WEEK AND AGAIN EARLY NEXT WEEK...WITH SOMEWHAT COOLER
WEATHER POSSIBLE BY EARLY NEXT WEEK.
&&
.DISCUSSION...
THE LARGE CUTOFF LOW JUST OFF THE CENTRAL AND SOUTHERN CA COAST WAS
STARTING TO ACCELERATE TOWARD AZ THIS EVENING. THIS LARGE CUTOFF LOW
CONSISTED OF TWO LARGE EMBEDDED SHORTWAVES. ONE MOVED THROUGH
SOUTHERN CA TUES AFTERNOON WHILE THE SECOND SHORTWAVE...AT THE BASE
OF THE TROF...WILL ROTATE INTO AZ WED MORNING. AHEAD OF THESE
SHORTWAVES WAS A PLUME OF SUBTROPICAL MOISTURE THAT FED INTO
SOUTHEAST CA TUE AFTERNOON...AND WAS BEGINNING TO FEED INTO PORTIONS
OF SOUTH CENTRAL AZ...INCLUDING PHOENIX...THIS EVENING(03Z).
NEARLY TWO INCHES (1.86) OF RAIN FELL OVER THE HIGHER ELEVATIONS OF
SOUTHEAST CA (JOSHUA TREE NATIONAL PARK)THROUGH 00Z. A FLASH FLOOD
WARNING WAS ISSUED FOR THAT AREA... HOWEVER THERE WAS NO FEEDBACK OF
FLOODING. HOWEVER...FLOODED WASHES WERE REPORTED LATE TUE AFTERNOON
AT THE EASTERN END OF THE SALTON SEA WITH A CAR AND 3 PEOPLE
STRANDED IN A WASH.
AGAIN...COPIOUS AMOUNTS OF LOW LEVEL SUBTROPICAL MOISTURE WILL
CONTINUE TO FEED INTO THE ENTIRE FORECAST AREA TONIGHT. AS THE
SECOND SHORTWAVE APPROACHES...THERE IS POTENTIAL FOR HEAVY RAIN AND
FLOODING. A FLASH FLOOD WATCH CONTINUES FOR MOST OF THE FORECAST
AREA...GENERALLY FROM SOUTHEAST CA EAST TO SOUTH CENTRAL AZ...
PARTICULARLY THE UPSLOPE AREAS THROUGH WED AFTERNOON. PRECIP AMOUNTS
COULD EASILY APPROACH TWO INCHES BY WED MORNING IN MANY OF THE
UPSLOPE AREAS.
IT NOW APPEARS THAT THE WINDOW FOR HEAVIEST RAIN IN SOUTH CENTRAL
AZ...INCLUDING PHOENIX...WILL OCCUR TOWARD MORNING...WITH PRECIP
ESCALATING FROM THE SCATTERED SHOWERS GOING ON NOW (03Z). HEAVIEST
RAINS IN SOUTHEAST CA WILL OCCUR AFTER MIDNIGHT WITH THE VIGOROUS
APPROACH OF THE SHORTWAVE TROF.
SHOWERS AND OR PERIODS OF RAIN WILL BEGIN TO TAPPER OFF WED NIGHT AS
THE SHORTWAVE MOVES INTO NEW MEXICO. DRY CONDITIONS ARE EXPECTED THU.
CURRENT FORECASTS HITS THE WELL ADVERTIZED SYSTEM VERY HARD.
NO UPDATES NEEDED.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH IN EFFECT TODAY THROUGH 5 AM
WEDNESDAY FOR ZONE 20
FLASH FLOOD WATCH IN EFFECT TODAY THROUGH 5 PM WEDNESDAY FOR
ZONE 21
FLASH FLOOD WATCH FROM 5 PM TONIGHT THROUGH 5 PM WEDNESDAY FOR
ZONES 22/23/24/28.
CA...FLASH FLOOD WATCH IN EFFECT TODAY THROUGH 4 AM WEDNESDAY FOR
ZONES 30/31/32.
&&
VASQUEZHazardous weather outlook, Dec 28, 4:59 AM PST, 20 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 559 AM MST TUE DEC 28 2004 AZZ020>024-028-CAZ030>032-282300- GREATER PHOENIX AREA-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHERN GILA/TONTO NF FOOTHILLS- WEST CENTRAL DESERTS- 559 AM MST TUE DEC 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN RIVERSIDE COUNTY IN CALIFORNIA...AS WELL AS LA PAZ...NORTHERN AND CENTRAL MARICOPA ...NORTHERN PINAL...AND SOUTHERN GILA COUNTIES IN ARIZONA. .DAY ONE...TODAY MODERATE TO HEAVY RAIN SHOWERS...AS WELL AS A FEW THUNDERSTORMS ...ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT OVER EASTERN RIVERSIDE COUNTY INCLUDING JOSHUA TREE NATIONAL PARK IN CALIFORNIA ...AND LA PAZ COUNTY IN ARIZONA. LOCALLY HEAVY RAIN MAY RESULT IN FLASH FLOODING...ESPECIALLY IN AND NEAR WASHES...SO A FLASH FLOOD WATCH HAS BEEN ISSUED. LOCALLY HEAVY RAIN IS POSSIBLE TONIGHT OVER NORTHERN AND CENTRAL MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA...SOUTHERN GILA COUNTY...AND NORTHERN PINAL COUNTY IN ARIZONA. SOME FLOODING IS POSSIBLE...SO A FLASH FLOOD WATCH HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MODERATE TO HEAVY RAIN SHOWERS...AS WELL AS A FEW THUNDERSTORMS ...ARE EXPECTED OVER CENTRAL AND EASTERN LA PAZ COUNTY...NORTHERN AND CENTRAL MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA ...SOUTHERN GILA COUNTY...AND NORTHERN PINAL COUNTY ON WEDNESDAY. SOME FLOODING IS POSSIBLE...SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND WEDNESDAY. AZZ025>027-CAZ033-282300- IMPERIAL COUNTY-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- YUMA/MARTINEZ LAKE AND VICINITY- 559 AM MST TUE DEC 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY IN CALIFORNIA...AND YUMA AND SOUTHWEST MARICOPA COUNTY IN ARIZONA. .DAY ONE...TODAY RAIN SHOWERS...AND A FEW THUNDERSTORMS...WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. BRIEF HEAVY RAIN COULD RESULT IN MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS...AS WELL AS CITY STREETS. WASHES MAY BEGIN FLOWING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN SHOWERS...AND A FEW THUNDERSTORMS...WILL OCCUR WEDNESDAY. BRIEF HEAVY RAIN COULD RESULT IN MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS...AS WELL AS CITY STREETS. WASHES MAY BEGIN FLOWING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY. DG
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 8:57 PM PST | Flash Flood Warning | PSR | Riverside, San Bernardino | 4 hr |
| Dec 29, 4:35 AM PST | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Dec 29, 7:55 AM PST | Flash Flood Warning | PSR | Riverside | 4 hr |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.